BackgroundAcetaminophen is widely used. Inappropriate dose acetaminophen administration can induce hepatotoxicity which characterized by hemorrhage and necrosis. Necrosis may be followed by regeneration of viable hepatocytes outside the necrotic area which depends on antioxidant, proliferation mediator, and cell cycle activator including cyclin D1. Neem (Azadirachta indicaA. Juss) leaf is a strong antioxidant which has an abundance flavonoids. This study aims to prove oral administration of neem leaf extract increases cyclin D1 expression in hepatocyte regeneration in acetaminophen-induced hepatotoxic Wistar rats.MethodsThe experimental study was a post-test only control group design using 24 hepatotoxic Wistar rats induced by 315 mg acetaminophen/200 g rat body weight (BW) which is equal to 250 mg acetaminophen/kg human BW. Liver toxicity was determined by measuring serum SGPT level. The experimental animals divided into four groups: P0, P1, P2, and P3. All groups got a standard therapy of N-acetylcysteine. P1, P2, and P3 groups were given 50 mg/200 g BW, 100 mg/200 g BW and 200 mg/200 g BW neem leaf extract respectively, twice a day for seven days. The animals were subsequently terminated, and cyclin D1 expression was evaluated by immunohistochemistry.ResultThe P0, P1, P2 and P3 groups showed 12.67% (n=6; SD=1.033), 17.5% (n=6; SD=1.225), 31.33% (n=6; SD=1.506) and 42.00% (n=6; SD=2.828) cyclin D1 expression respectively. One way ANOVA test revealed D1 expression was significantly different between groups (p = 0.000). Post hoc multiple comparisonsanalysis revealed D1 expression between all groups were significantly different (p = 0.000). ConclusionOral administration of neem leaf extract increases cyclin D1 expression in hepatocyte regeneration in acetaminophen-induced hepatotoxic Wistar rats, which increases along with the dosage.
Suhendro, S., Susraini, A. A. A. N., Saputra, H., & Sriwidyani, N. P. (2018). Oral administration of Neem (Azadirachta indica A. Juss) leaf extract increases Cyclin D1 expression in hepatocyte regeneration in acetaminophen-induced hepatotoxic Wistar Rats. Bali Medical Journal, 7(1), 12–16. https://doi.org/10.15562/bmj.v7i1.700